« Back to A to Z Listing

Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis

Stevens-Johnson syndrome is a rare, potentially lethal disease that attacks the skin. Another form of the disease is called Toxic Epidermal Necrolysis. Both typically occur when the skin and mucous membranes react to a medication, or to a pre-existing bacterial infection or illness.

These two conditions can affect any age group. However, older adults, people with HIV, Herpes (herpes simplex or herpes zoster) are more at risk for Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis.

Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis often start with symptoms such as cough, aching, headaches, a burning sensation in the eyes or fever. These flu-like signs are followed by a red or purple rash that spreads across the face and body, often forming blisters around the eyes, mouth or vaginal area. Facial or tongue swelling can also occur, and layers of the skin may shed away or give the appearance of being burned.

These conditions are potentially lethal and require immediate medical attention.

AAAAI - American Academy of Allergy Asthma & Immunology